Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 73, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2002, 10:59 PM CDT for Foster County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2002, 10:59 PM CDT (03:59 UTC)
- Expired
- Jun 24, 2002, 12:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Foster County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2421 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 14.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 240359 SVRBIS NDC031-240500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1059 PM CDT SUN JUN 23 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL MIDNIGHT CDT * AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF CARRINGTON...OR ABOUT 37 MILES NORTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARRINGTON AT 1115 PM CDT BORDULAC AT 1120 PM CDT BARLOW AT 1130 PM CDT GRACE CITY AT MIDNIGHT CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4757 9926 4734 9926 4738 9886 4759 9866 WA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:00 PM CDT, 9 hours 59 minutes earlier.
Area forecast discussion, Jun 23, 1:00 PM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 100 PM CDT SUN JUN 23 2002 UPPER LOW OVER NORTHEAST MONTANA WILL BRING US ONE MORE DAY OF SEVERE THUNDERSTORM POTENTIAL. WARM FRONTAL BOUNDARY WILL BE IN NORTHERN SOUTH DAKOTA PROVIDING LIFT...ALONG WITH LARGE SCALE ASCENT WITH THE UPPER SYSTEM...MAINLY IN THE NORTHERN HALF OF THE STATE. THE ARRIVAL OF SOME H5 RIDGING MONDAY...ALONG WITH SOME DEGREE OF LOW LEVEL DRYING WOULD SUGGEST A SUNNY DRY DAY. HOWEVER...PROG SOUNDINGS INDICATE 1000+ CAPES WITH A CONVECTIVE TEMPERATURE OF 88 DEGREES AT BISMARCK...IF WE CAN HOLD A 60 DEWPOINT (RECENT RAINS MAY INCREASE EVAPOTRANSPIRATION). ETA AND NGM MOS SUGGEST THAT BOTH CRITERIA WILL BE MET...SO I WILL INCLUDE A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS IN THE CENTRAL...BUT NOT IN THE WEST...WHERE DEWPOINTS WILL DROP INTO THE MID 50S...PRECLUDING CONVECTION. THE LONGER RANGE FEATURES MAJOR H5 RIDGING...WHICH WILL LEAD TO SOME HOT WEATHER FINALLY. WEAK RIPPLES IN THE RIDGE MAY BE ENOUGH FOR ISOLATED NOCTURNAL THUNDERSTORMS THURSDAY THROUGH SATURDAY. .BIS...NONE. RSL
In the hours before
Local storm report, Jun 23, 6:42 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT SUN JUN 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0533 PM 10 N GLEN ULLIN ND .75 INCH HAIL
06/23/02 MORTON REPORTED BY STORM
SPOTTER.
0607 PM 15 SE BISMARCK ND .88 INCH HAIL
06/23/02 BURLEIGH REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0621 PM 5 N WILTON ND FUNNEL CLOUD
06/23/02 MCLEAN REPORTED BY FIRE AND
RESCUE. FUNNEL LASTED
LESS THEN A MINUTE THEN
RETREATED BACK INTO THE
CLOUDS. STORM SPOTTER
REPORTED A WALL CLOUD
IN THE SAME VICINITY.Local storm report, Jun 23, 7:08 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT SUN JUN 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM 11 N WILTON ND 2.5 INCH HAIL
06/23/02 BURLEIGH REPORTED BY PUBLIC.
HAIL COVERING THE GROUND.Local storm report, Jun 23, 7:12 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT SUN JUN 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 11 N WILTON ND 2.75 INCH HAIL
06/23/02 BURLEIGH REPORTED BY PUBLIC.
VERY HEAVY RAIN. 1.00
INCH RECORDED PAST 30
MINUTES.Local storm report, Jun 23, 8:48 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
848 PM CDT SUN JUN 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM 8 NW MANDAN ND 1.25 INCH HAIL
06/23/02 MORTON REPORTED BY STORM
SPOTTER.
0720 PM 7 ESE KILLDEER ND 1 INCH HAIL
06/23/02 DUNN REPORTED BY PUBLIC.
0732 PM STEELE ND .75 INCH HAIL
06/23/02 KIDDER REPORTED BY HAM RADIO
OPERATOR.
0740 PM HALLIDAY ND .75 INCH HAIL
06/23/02 DUNN REPORTED BY PUBLIC.
0755 PM 15 N BISMARCK ND TORNADO
06/23/02 BURLEIGH REPORTED BY OFF-DUTY
NWS EMPLOYEE. TORNADO
TOUCHED DOWN BRIEFLY IN
OPEN COUNTRY.
0830 PM VELVA ND FLOOD
06/23/02 MCHENRY REPORTED BY HAM RADIO
OPERATOR. WATER RUNNING
OVER ROADS. NUMEROUS
STREET FLOODING REPORTED.
0834 PM 5 SW VELVA ND TORNADO
06/23/02 MCHENRY REPORTED BY PUBLIC.
TORNADO REPORTED BY THE
MINOT AIR FORCE
PERSONNEL AT A MISSLE
SILO. THE TORNADO
TOUCHED DOWN ON HIGHWAY
41.Local storm report, Jun 23, 9:32 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT SUN JUN 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0853 PM 7 SE REGAN ND .75 INCH HAIL
06/23/02 BURLEIGH REPORTED BY PUBLIC.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:21 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 54 min |
| Jun 23, 7:32 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 58 min |
| Jun 23, 7:57 PM CDT | Tornado Warning | BIS | Burleigh | 33 min |
| Jun 23, 8:19 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 56 min |
| Jun 23, 8:29 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 61 min |
| Jun 23, 8:36 PM CDT | Tornado Warning | BIS | McHenry | 24 min |
| Jun 23, 8:46 PM CDT | Flash Flood Warning | BIS | McHenry, Ward | 4 hr |
| Jun 23, 8:54 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 36 min |
| Jun 23, 9:16 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 59 min |
| Jun 23, 9:19 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 56 min |
| Jun 23, 9:35 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 55 min |
| Jun 23, 10:02 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 58 min |
| Jun 23, 10:31 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 59 min |
| Jun 23, 11:25 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 65 min |
| Jun 24, 12:28 AM CDT | Severe Thunderstorm Warning | BIS | Rolette | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.